- Following COVID-19 vaccinations, inflammatory side effects like redness and swelling have been found in some patients at sites of filler injections.
- The side effects are rare and easily managed with antihistamines, corticosteroids, or injections of hyaluronidase.
- Experts agree that the benefits of receiving the vaccine outweigh any potential reactions or side effects.
Over the past few months, you may have heard or read the headlines about the potential side effects of getting the COVID-19 vaccine if you have had facial fillers. As soon as the stories were released, dermatologists and plastic surgeons were inundated with calls and inquiries from patients with dermal fillers, questioning if they should wait to get the vaccine, skip it altogether, allow a certain amount of time in between, and so on.
The confusion is understandable — the vaccines are new, research is still being conducted, and everyone wants to do the right thing for themselves and their health. Wondering what that is exactly? We went straight to dermatologist pros for their expert advice on how the COVID-19 vaccines from Pfizer, Moderna, and Johnson & Johnson interact with facial fillers, how frequently this happens, and their advice on how to move forward.
How do fillers interact with COVID-19 vaccines?
A quick refresher on fillers: “Dermal (or facial) fillers are injectable substances, often gel-like in consistency, that are strategically placed in certain areas to help with soft tissue augmentation, restore volume, and improve the appearance of deep lines and folds,” says Marisa Garshick, M.D., dermatologist in New York City and clinical assistant professor of dermatology at New York-Presbyterian Weill Cornell Medical Center.
“The discussion around the COVID-19 vaccines and fillers is related to reports of delayed inflammatory reactions that developed at sites of prior filler injections after receiving the COVID-19 vaccine, which appear as redness or swelling in the area,” Dr. Garshick explains. “This first came up in the clinical trial for the Moderna vaccine, where three participants among 15,184 recipients reported inflammatory reactions, thought to be related to fillers.” However, she notes, “we do not know how many other subjects in the trial had prior treatment with fillers and did not develop a reaction.”
A recently-published case series highlighted two incidences of swelling in patients with hyaluronic acid fillers that occurred after the Pfizer vaccine and two that occurred after the Moderna vaccine. “These cases document patients who had injectable filler as long as one year prior to their COVID vaccine and then developed inflammation and swelling in the areas of the filler within several days of receiving their vaccine,” says Brooke Jackson, M.D., dermatologist and founder of Skin Wellness Dermatology Associates in Durham, North Carolina. “This is treatable and will resolve in time and with treatment, but it is important for patients to know that this can occur and to communicate with their physicians if it should happen so they can begin treatment.”
So far, the newest vaccine from Johnson & Johnson has been reaction-free. “At this time, there have been no reports associated with the Johnson & Johnson vaccine,” Dr. Garshick says.
Are these reactions common?
When it comes to COVID-19 vaccines and facial fillers, “a reaction is rare, but can happen,” Dr. Jackson says. “Obviously, with more people being vaccinated, statistically we can expect that more of these cases will be reported.”
Keep in mind that delayed inflammatory reactions to fillers are not unique to the COVID-19 vaccine. “This type of reaction has been seen in other vaccines, cases of the flu, dental procedures, and any time when your body’s immune system is in a heightened state,” Dr. Jackson explains.
Are there any interactions between the COVID-19 vaccine and Botox?
Unlike the rare cases with facial fillers, “No similar reactions have been documented with neurotoxins [like Botox] and the vaccines,” Dr. Jackson says.
What’s the treatment for potential reactions?
The good news is that these reactions resolve over time with treatment. “Reported treatments include antihistamines, corticosteroids, or injections of hyaluronidase, which is an enzyme that can be used to dissolve the filler,” Dr. Garshick explains. “Reactions typically should resolve within days to weeks, and for some people, they may subside even without any specific treatment.”
Should I get the COVID-19 vaccine even if I have a facial filler?
“It is absolutely recommended that you get the vaccine even if you have had or are planning to get fillers,” Dr. Garshick says. “If a reaction happens, we know how to manage it and it is considered temporary, so the benefits of getting the vaccine outweigh the potential risks of the possible reaction with filler.” The American Society for Dermatologic Surgery has issued guidelines stating:
“Patients already treated with dermal fillers should not be discouraged or precluded from receiving vaccines of any kind. Similarly, patients who have had vaccines should not be precluded from receiving dermal fillers in the future.”
As far as timing, dermatologists also agree that it’s best to discuss it with your doctor to determine what’s best for you, and to make sure the doctor is comfortable managing any potential reactions or side effects.
The bottom line: Rare and mild side effects, such as inflammation and swelling, have occurred in patients with dermal filler after receiving Pfizer or Moderna vaccines. Experts agree that the benefits of getting the COVID-19 vaccine outweigh any potential reactions.
This content is created and maintained by a third party, and imported onto this page to help users provide their email addresses. You may be able to find more information about this and similar content at piano.io